Illinois, 2003

Hail and Damaging Wind in Illinois, April 24, 2003

April 24, 2003 · NWS ILX · 8 events in 5 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 24, 1:30 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU APR 24 2003

UPPER LOW CONTINUES TO SLOWLY TRACK ACRS KS THIS AFTERNOON WITH
MAIN FORECAST CHALLENGES BEING DURATION OF PRECIP OVR FCST AREA
AND TEMPS...WITH EXTENDED CONCERN BEING TIMING OF NEXT PRECIP EVENT
EITHER LATE SUN NIGHT OR MONDAY. STILL FAVORING THE SLOWER ETA MODEL
WITH THE SRN PLAINS LOW AND ITS ASSOCIATED PRECIP.

18Z SFC ANALYSIS INDICATING LOW PRESSURE OVR S-CNTRL KS WITH WARM
FRONT EXTD EAST FROM LOW INTO SW MO. ELEVATED CONVECTION BEGINNING
TO INCREASE IN COVERAGE TO THE NORTH OF THE WARM FRONTAL BOUNDARY
OVR NRN MO THIS AFTERNOON WITH SFC BASED ACTIVITY EXPECTED TO STAY
IN WARM SECTOR...FROM THE SRN HALF OF MO SOUTH TO AR. WATER VAPOR
LOOP SHOWING SVL SPOKES OF VORTICITY ROTATING NEWD OUT OF H5 LOW SO
LIKELY TO CATEGORICAL POPS LOOK GOOD FOR TNT. BUFKIT SOUNDINGS
STILL SHOWING FAIRLY DRY LOW LEVELS ACRS OUR NORTH AND NORTHEAST
COUNTIES TNT WITH FIRST BAND OF RAIN BARELY ABLE TO MAKE IT THROUGH
THIS AFTN. HOWEVER...WITH ADDL SHORTWAVE ENERGY AND ITS ATTENDANT
850-500 MB OMEGA FCST TO PROGRESS ACRS THE CWFA TNT...SHOULD SEE AT
LEAST OCCASIONAL LGT RAIN NORTH WITH HIGHEST POPS AND THUNDER
CHANCES ACRS THE CNTRL AND SE COUNTIES. COOLEST NUMBERS LOOK
REASONABLE ON GUID TNT SO WL STAY FAIRLY CLOSE TO MAV AGAIN FOR
FIRST PD.

AS UPPER LOW PUSHES TWDS THE OHIO VALLEY ON FRI...BEST RAIN CHANCES
ARE FROM I-72 SOUTH WITH LOWER POPS AS YOU HEAD NORTH. ETA EVEN
SUGGESTING CLOUDS SHOULD BEGIN TO BREAK UP ACRS OUR NW COUNTIES BY
LATE IN THE AFTERNOON. WILL GO WITH THE WARMER GUID NUMBERS ACRS THE
NORTHWEST REFLECTING A DECREASE IN CLOUDS DURING THE AFTERNOON...WHILE
THE MAV NUMBERS LOOK REASONABLE ELSEWHERE. RAIN AND CLOUDS WL DECREASE
FROM NW TO SOUTHEAST FRIDAY NIGHT WITH QUIET WX SETTLING IN FOR SAT
AND SUN AS HIGH PRESSURE DRIFTS ACRS THE SRN LAKES. MODELS CONTINUE
TO HOLD ONTO A FASTER SOLUTION (COMPARED TO THE 12Z RUNS YSTDY)
REGARDING THE SHORTWAVE FCST TO PUSH A COLD FRONT INTO OUR AREA
MONDAY MORNING. WL ADD LOW POPS ACRS THE NW PORTION OF THE FCST AREA
LT SUN NIGHT AND CONTINUE WITH THE POPS ALL AREAS ON MONDAY.

LOOKING FURTHER OUT...MODELS STARTING TO SHOW SOME SIG DIFFERENCES
IN THEIR HANDLING OF THE TROF FCST TO SHARPEN NORTH AND EAST OF THE
LAKES EARLY NEXT WEEK. UK MODEL SEEMS TO BE THE MOST AGGRESSIVE IN
CARVING OUT A FAIRLY SIG TROF TO OUR NE WHICH WOULD EFFECTIVELY PUSH
AND FRONTAL ACTIVITY ACRS OUR AREA ON MONDAY WELL SOUTH OF THE
MIDWEST. LATEST GFS NOT NEARLY AS AGGRESSIVE WITH THE TROF...BUT INFERS
A FAIRLY SIGNIFICANT SHIFT TO THE FRONT ON TUE AND WED...WHICH WOULD
KEEP PRECIP OUT OF HERE THRU MIDWEEK. NOT REALLY SOLD ON THE UK MODEL
YET...BUT BASED ON THE LATEST TRENDS WITH THE GFS...WL TAKE PRECIP
OUT TUE AND HOLD ONTO POPS WED AND THU. LATEST GFS EXTENDED SUGGESTS
ANY PRECIP RETURNING TO OUR FCST AREA WOULD BE LATE WED OR THU AS
LARGE CANADIAN HIGH HOLDS FIRM OVR THE LAKES REGION. SO OTHER THAN
THE TWEEKING OF THE TUE FORECAST...NO MAJOR CHANGES WL BE MADE TO
THE EFP.

THANKS TO LSX AND DVN FOR THE COORD THIS AFTN.

.ILX...NONE.

SMITH
Hazardous weather outlook, Apr 24, 10:18 AM CST, 6 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
MOST OF THE ACTIVITY WILL BE SOUTH OF A LINE FROM JACKSONVILLE TO
DECATUR TO PARIS. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR THUNDERSTORMS WILL EXTEND INTO FRIDAY FOR THE SAME
AREAS. ONCE AGAIN...NO SEVERE WEATHER IS EXPECTED.

IN ADDITION...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE
AREA BEGINNING LATE SUNDAY AND LASTING INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
April 24, 5:05 PM CST
Where
Sangamon County, Loami
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -89.850

Hail, Sangamon

When
April 24, 5:45 PM CST
Where
Sangamon County, Springfield
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.800, -89.650

Thunderstorm Wind, Sangamon

When
April 24, 5:45 PM CST
Where
Sangamon County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.800, -89.650

Hail, Clay

When
April 24, 7:22 PM CST to 7:35 PM CST
Where
Clay County, Louisville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -88.500

Hail, Effingham

When
April 24, 8:00 PM CST to 8:18 PM CST
Where
Effingham County, Edgewood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -88.650

Hail, Clay

When
April 24, 8:05 PM CST
Where
Clay County, 1 mi N of Sailor Spgs
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -88.350

Hail, Jasper

When
April 24, 8:20 PM CST
Where
Jasper County, West Liberty
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.850, -88.083

Hail, Richland

When
April 24, 9:00 PM CST
Where
Richland County, 3 mi NW of Olney
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.767, -88.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350817, 5350818, 5350819, 5350820, 5350821, 5350822, 5350823, 5350824.